Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 45, NWS Kansas City, MO

May 14, 2018Mercer County, Putnam County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 14, 2018, 8:04 PM CDT for Mercer County, Putnam County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 8:04 PM CDT (01:04 UTC)
Expired
May 14, 2018, 8:45 PM CDT
In force
41 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Mercer County, MO, Putnam County, MO

The radar

The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1384 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

854 
WUUS53 KEAX 150104
SVREAX
MOC129-171-150145-
/O.NEW.KEAX.SV.W.0045.180515T0104Z-180515T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
804 PM CDT MON MAY 14 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  West central Putnam County in north central Missouri...
  Eastern Mercer County in north central Missouri...

* Until 845 PM CDT.

* At 804 PM CDT, a severe thunderstorm was located over Mercer, or 18
  miles southeast of Leon, moving southeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Princeton and Mercer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4054 9327 4038 9336 4038 9337 4036 9337
      4030 9340 4042 9365 4058 9360
TIME...MOT...LOC 0104Z 293DEG 16KT 4051 9356 

HAIL...1.50IN
WIND...60MPH
 
$$

Grana
2 follow-up statements
002 
WWUS53 KEAX 150128
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
828 PM CDT MON MAY 14 2018

MOC129-171-150145-
/O.CON.KEAX.SV.W.0045.000000T0000Z-180515T0145Z/
Putnam MO-Mercer MO-
828 PM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WEST CENTRAL PUTNAM AND EASTERN MERCER COUNTIES...

At 827 PM CDT, a severe thunderstorm was located near Mercer, or 22
miles south of Corydon, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Princeton and Mercer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4054 9327 4038 9336 4038 9337 4036 9337
      4030 9340 4039 9359 4057 9353
TIME...MOT...LOC 0127Z 295DEG 17KT 4044 9345 

HAIL...1.00IN
WIND...60MPH
 
$$

Grana
056 
WWUS53 KEAX 150141
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
841 PM CDT MON MAY 14 2018

MOC129-171-150151-
/O.EXP.KEAX.SV.W.0045.000000T0000Z-180515T0145Z/
Putnam MO-Mercer MO-
841 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PUTNAM AND
EASTERN MERCER COUNTIES WILL EXPIRE AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4054 9327 4038 9336 4038 9337 4036 9337
      4030 9340 4039 9359 4057 9353
TIME...MOT...LOC 0141Z 293DEG 16KT 4042 9338 

$$

Grana

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:29 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 14, 6:29 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
629 PM CDT Mon May 14 2018

.Discussion...
Issued at 306 PM CDT MON MAY 14 2018

This afternoon and tonight:

A very unstable and uncapped environment exists across the
southeastern two-thirds of the forecast area, along and ahead of
stationary front. Severe storms quickly developed in this
environment just east of Kansas City. Other storms developed near
Emporia, KS. With the front draped through the area, additional
storms could form within this environment quickly through the late
afternoon hours. Downdraft CAPE increases across eastern KS and
western MO late this afternoon as well. The thought with storms
during the afternoon is that initial updrafts would be most likely
to produce large hail and then transition to damaging winds as the
downdraft CAPE increases. In the upper levels, the weak shortwave
trough that helped generate the afternoon storms will pass to the
east. This will have a tendency to veer the upper level winds and
lead to period of increased shear late this evening. So the mode
for the second round may differ some from the ongoing round. The
increased shear may support more hail with storms that develop
this evening. But overall, the large hail and damaging winds look
possible with the second round as well. As the low level jet
increases overnight a flash flooding threat may evolve.
Precipitable water values approaching 2" is very anomalous for
this time of year. What may limit flooding potential is the cold
pool forcing storms southeastward rather storms
backbuilding/training.

Tuesday - Wednesday:

It looks like the front will finally have pushed to our south.
This should result in temperatures getting close to normal for
this time of year with highs upper 70s to around 80 degrees
Tuesday and lower 80s on Wednesday. Also, with the front south of
the area, precipitation chances should be confined to just the
southern portions of the forecast area.

Thursday - Sunday:

Temperatures should continue to be above normal with highs in the
middle to upper 80s Thursday - Friday. Sporadic shower and
thunderstorm chances look possible as well through this period.
Potentially more widespread storms may be possible heading through
the weekend. But given the time of year, and the pattern, model
variability is high so there are no more than just chance pops.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 628 PM CDT MON MAY 14 2018

Thunderstorm chances at the terminals remains uncertain due to the
reduced instability downstream of ongoing convection due to cirrus,
in addition to tendency of cold pools to favor a more
southerly/easterly trajectory with time. Expect frontal passage
overnight with period of at least MVFR cigs before improving by
midday to early afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...Blair
Hazardous weather outlook, May 14, 8:45 AM CDT, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
845 AM CDT Mon May 14 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151345-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
845 AM CDT Mon May 14 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Several rounds of potentially severe storms are possible today, this
 afternoon and again this evening and overnight. Large hail and
 damaging winds are the main threats this afternoon and evening with
 heavy rainfall and flooding possible overnight.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 14, 3:50 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     1 NE BOONVILLE          38.97N 92.74W
05/14/2018                   COOPER             MO   LAW ENFORCEMENT

            POWER LINES AND A TREE DOWN IN BOONVILLE.

&&
Local storm report, May 14, 3:55 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             MOBERLY                 39.43N 92.42W
05/14/2018  E1.00 INCH       RANDOLPH           MO   PUBLIC

            QUARTER SIZED HAIL IN MOBERLY.

&&
Local storm report, May 14, 4:10 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
410 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     7 SSW NELSON            38.90N 93.08W
05/14/2018                   PETTIS             MO   PUBLIC

            10-15 INCH DIAMETER TREE LIMBS DOWN. MINOR
            ROOF DAMAGE TO A CHURCH AND A POWER LINE
            DOWN.

&&
Special weather statement, May 14, 5:22 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
522 PM CDT MON MAY 14 2018

MOZ044-045-054-142315-
Johnson MO-Pettis MO-Henry MO-
522 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY...SOUTHWESTERN
PETTIS AND JOHNSON COUNTIES UNTIL 615 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holden, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Warrensburg, Windsor, Knob Noster, Holden, Whiteman Air Force Base,
Leeton, Chilhowee, Whiteman Afb, Centerview, Blairstown and Post Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Missouri.

LAT...LON 3852 9399 3881 9405 3888 9347 3852 9343
TIME...MOT...LOC 2222Z 261DEG 30KT 3871 9393

Mell
Special weather statement, May 14, 5:58 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
558 PM CDT MON MAY 14 2018

MOZ038>040-044>046-054-142345-
Johnson MO-Saline MO-Lafayette MO-Pettis MO-Cooper MO-Henry MO-
Howard MO-
558 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY...PETTIS...
SOUTH CENTRAL HOWARD...SOUTHWESTERN SALINE...SOUTHEASTERN
LAFAYETTE...COOPER AND EASTERN JOHNSON COUNTIES UNTIL 645 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Warrensburg, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sedalia, Warrensburg, Boonville, Windsor, Knob Noster, Sweet Springs,
Whiteman Air Force Base, La Monte, Pilot Grove, Smithton, Leeton,
Green Ridge, Calhoun, Otterville, Bunceton, Houstonia, Whiteman Afb,
Prairie Home, Emma and Hughesville.

This includes Interstate 70 in Missouri between mile markers 73 and
114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Missouri.

LAT...LON 3868 9262 3870 9306 3853 9307 3854 9328
      3851 9330 3851 9351 3844 9351 3842 9371
      3895 9374 3901 9256 3898 9257 3892 9250
TIME...MOT...LOC 2258Z 266DEG 30KT 3869 9369

Mell
Local storm report, May 14, 7:04 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND DMG     2 S SEDALIA MEMORIAL AR 38.68N 93.17W
05/14/2018                   PETTIS             MO   LAW ENFORCEMENT

            TREE BLOWN ONTO RISSLER ROAD NEAR SEDALIA.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:40 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer50 min
May 14, 8:49 PM CDTSpecial Weather StatementEAXHarrison41 min
May 14, 8:58 PM CDTSpecial Weather StatementEAXHarrison47 min
May 14, 9:31 PM CDTSpecial Weather StatementEAXBuchanan44 min
May 14, 10:31 PM CDTSpecial Weather StatementEAXCaldwell, Linn, Livingston44 min
May 15, 12:03 AM CDTSpecial Weather StatementEAXSullivan42 min
May 15, 12:25 AM CDTSpecial Weather StatementEAXAtchison50 min
May 15, 3:50 PM CDTSpecial Weather StatementEAXAdair25 min
May 15, 4:02 PM CDTSevere Thunderstorm WarningEAXAdair28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.